Methotrexate-induced multi-organ chronic toxicity in a rheumatoid arthritis patient: a case report

Authors

  • Nikitha Kallur Department of Pharmacy Practice, B. V. V. S. Hanagal Shri Kumareshwar College of Pharmacy, Bagalkote, Karnataka, India
  • Akhiljith Department of Pharmacy Practice, B. V. V. S. Hanagal Shri Kumareshwar College of Pharmacy, Bagalkote, Karnataka, India
  • Nimna Rose Antony Department of Pharmacy Practice, B. V. V. S. Hanagal Shri Kumareshwar College of Pharmacy, Bagalkote, Karnataka, India
  • Manjunath Neeralagi Department of Pharmacology, B. V. V. S. Hanagal Shri Kumareshwar College of Pharmacy, Bagalkote, Karnataka, India

DOI:

https://doi.org/10.18203/2319-2003.ijbcp20233745

Keywords:

MTX, RA, Drug toxicity

Abstract

This case report highlights the clinical presentation, diagnosis, and management of a 48-year-old female diagnosed with rheumatoid arthritis (RA) who developed toxicity due to prolonged use of methotrexate (MTX) in combination with other immunomodulatory drugs. The patient exhibited erythematous rashes, skin peeling, angular stomatitis, oral candidiasis, symptoms of acute gastroenteritis and pancytopenia. This report discusses the importance of monitoring, managing polypharmacy in patients with chronic diseases, to prevent adverse events and management of drug-induced toxicity in RA patients and improve patient outcomes.

References

Kanishka K, Mitesh T, Harshad R, Aakash B. A Fatal Case of Methotrexate Overdose in Rheumatoid Arthritis Due to Dosing Error. Med J Dr. D. Y. Patil Vidyapeeth. 2019;12(5):468-70.

Yildiz H, Tayci I, Yildiz O, Demir MV. Pancytopenia and stomatitis induced by low-dose methotrexate use. CHRISMED J Health Res. 2017;4(1):52.

Rajnics P, Kellner VS, Kellner A, Karadi E, Kollar B, Egyed M. The hematologic toxicity of methotrexate in patients with autoimmune disorers. J Neoplasm. 2017;2(1):1-6.

Fernando GI, Sahar EM, Shiri S, Hazem A, Amer KS, Simon B et al. Methotrexate-induced pancytopenia. Case Rep Rheumatol. 2014;679580.

Czarnecka-Operacz M, Sadowska-Przytocka A. The possibilities and principles of methotrexate treatment of psoriasis-the updated knowledge. Postepy Dermatol Alergol. 2014;31(6):392.

Knoll K, Anzengruber F, Murer C, Navarini AA, French LE. Mucocutaneous Ulcerations and Pancytopenia due to Methotrexate Overdose. Case Rep Dermatol. 2016;8(3):287-93.

Weinblatt ME. Efficacy of methotrexate in rheumatoid arthritis. Br J Rheumatol 1995;34(2):43 8.

Singh JA, Saag KG, Bridges SL Jr., Akl EA, Bannuru RR, Sullivan MC et al. 2015 American College of Rheumatology guideline for the treatment of rheumatoid arthritis. Arthritis Care Res (Hoboken). 2016;68:1 25.

Kivity S, Zafrir Y, Loebstein R, Pauzner R, Mouallem M, Mayan H et al. Clinical characteristics and risk factors for low dose methotrexate toxicity: A cohort of 28 patients. Autoimmun Rev. 2014;13:1109 13.

Singh A, Handa AC. Medication error-A case report of misadventure with methotrexate. JNMA J Nepal Med Assoc. 2018;56:711 5.

Pradhan S, Sirka CS, Rout AN, Dash G, Sahu K. Acute methotrexate toxicity due to overdosing in psoriasis: A series of seven cases. Indian Dermatol Online J. 2019;10(1):64-8.

Downloads

Published

2023-11-29

How to Cite

Kallur, N., Akhiljith, Antony, N. R., & Neeralagi, M. (2023). Methotrexate-induced multi-organ chronic toxicity in a rheumatoid arthritis patient: a case report. International Journal of Basic & Clinical Pharmacology, 13(1), 159–162. https://doi.org/10.18203/2319-2003.ijbcp20233745